logo Urticaria case challenge 1

Itchy skin disease

Urticaria case challenge 1

A 49-year-old businessman presents with a widespread pruritic rash of three days duration.

Which terms best describe the configuration of the eruption? * Target * Reticulated *! Polycyclic || Two or more apparently overlapping round or annular macules or plaques * Herpetiform Which terms best describe the morphology of the eruption? * Nodule * Bulla *! Weal || An oedematous papule or plaque caused by swelling in the dermis. Wealing often indicates urticaria. * Macule Which diagnosis is correct? * Erythema multiforme * Chronic urticaria * Dermographism *! Acute urticaria Explanation: The patient has acute urticaria, meaning generalised wealing of short duration (<6 weeks). Chronic urticaria is diagnosed when generalised urticaria has been present for longer (the precise definition varies according to author). Dermographism is a physical urticaria resulting in weals from scratching the skin, so they are mainly linear. Erythema multiforme is often confused with urticaria, but typically presents with fixed target-shaped erythematous plaques (which may have central blisters) arranged predominantly in acral distribution.

He complains that his upper lip has been swollen for several hours. Yesterday his right eyelid was swollen but this morning it had returned to normal.

This type of swelling is known as: # Lymphoedema #! Angioedema # Cheilitis #! Angioneurotic oedema Explanation: About 10% of acute urticaria is accompanied by dermal/subcutaneous oedema known as angioedema (previously ‘angioneurotic’ oedema). Like urticarial weals, angioedema subsides within 24 hours or so. Lymphoedematous swelling of the upper lip occurs in the disorder known as granulomatous cheilitis or Miescher-Melkersson-Rosenthal syndrome. Cheilitis is the term used for an inflamed lip.

The patient has a history of hypertension, psoriasis, psoriatic arthritis and Menière’s disease. He recalls the pharmacist telling him a few days earlier that one of his medications had been changed to a different manufacturer’s product.

He has the following regular medications. Which are likely causes of urticaria? Reference: Medsafe for data sheets # Enalapril 10mg daily || Enalapril is an anticholinesterase (ACE) inhibitor used to treat hypertension. These may cause isolated angioedema, sometimes commencing years after they have first been prescribed. Urticaria is rare. # Methotrexate 15 mg once weekly || Methotrexate prescribed for psoriasis and psoriatic arthritis, may cause mouth ulceration and sometimes skin erosions. Urticaria is very rare. Folic acid reduces the risk of mucocutaneous and other side effects; the data sheet reports it may cause “allergic rash”. # Folic acid 5 mg twice weekly #! Diclofenac 75 mg bd || Non-steroidal anti-inflammatory drugs may cause urticaria by liberating histamine from mast cells. This is most likely in those who react to aspirin, which aggravates urticaria in about 50% of patients. #! Betahistine dihydrochloride 8mg tid || Betahistine is a histamine analogue used for Menière’s syndrome. It is reported to have weak H1 receptor agonistic and considerable H3 antagonistic properties. “Skin disturbance” is reported as an adverse effect, and it may interact with antihistamines. # Betamethasone valerate solution to scalp twice weekly || Betamethasone valerate solution is a topical steroid used for scalp psoriasis. It has not been reported to cause generalised urticaria # Calcipotriol ointment to trunk and limbs twice daily || Calcipotriol ointment is a vitamin D derivative applied to plaque psoriasis. It has not been reported to cause urticari but it may provoke contact irritant dermatitis especially when applied to the face Explanation: Data sheets report “rash” or more specifically, urticaria, to be a potential adverse effect of many drugs. IgE-mediated urticaria usually commences after 10 days of so of primary exposure to a medication or within hours of re-exposure to it. Pharmacologically mediated urticaria may be precipitated by increased dose of a medication, drug interaction, concomitant viral infection or other unknown and unpredictable factors. Determining which if any drug is responsible for an acute urticarial episode can be challenging - most cases of urticaria have no identifiable cause. Explanation: The patient was advised to discontinue betahistine and diclofenac Which of the following medications should be prescribed to treat the urticaria? #! Loratidine 10mg daily # Terbinafine 250 mg daily # Mepyramine cream bd # Betamethasone valerate cream bd Explanation: Loratidine is a long-acting non-sedating antihistamine, which is effective at controlling itch in 70% and wealing in 80% of urticaria patients. Terbinafine is an oral antifungal agent, with a similar name to the oral antihistamine terfenadine. Topical antihistamines such as Mepyramine cream may provide symptomatic relief to insect bites but are ineffective in generalised urticaria. Topical corticosteroids such as betamethasone valerate can provide symptomatic relief but are of little benefit at controlling wealing. Explanation: The patient was prescribed loratidine 10mg daily. The urticaria responded well, with reduced wealing within thirty minutes. On review two weeks later the urticaria had cleared up.

It was postulated that the urticaria was caused by a different formulation of betahistine. However, the patient refused rechallenge, as neither formulation had proved helpful for his Menière’s symptoms. He recommenced diclofenac without adverse effect.